Alert archive / Maine / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 29, NWS Caribou, ME

August 2, 2005Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 2, 2005, 7:42 PM EDT for Washington County, Maine. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2005, 7:42 PM EDT (23:42 UTC)
Expired
Aug 2, 2005, 8:15 PM EDT
In force
33 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

County Washington County, ME

The radar

The Caribou radar (KCBW), 120 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 11.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:18 PM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 2, 2:18 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
218 PM EDT TUE AUG 2 2005

.SYNOPSIS...THE FAST MOVING WEATHER DISTURBANCE WHICH BROUGHT
THUNDERSTORMS TO THE REGION TODAY WILL RAPIDLY MOVE AWAY TO THE
EAST TONIGHT. HIGH PRESSURE WILL BUILD DOWN FROM THE NORTH ON
WEDNESDAY AND CREST OVER THE REGION ON THURSDAY. A WAVE OF LOW
PRESSURE WILL MOVE THROUGH FRIDAY WITH A CHANCE OF THUNDERSTORMS
FOLLOWED BY HIGH PRESSURE OVER THE WEEKEND.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...THE SHORTWAVE THAT
BROUGHT A STRONG LINE OF THUNDERSTORMS THROUGH DURING THE MIDDAY
AND EARLY AFTERNOON HOURS TODAY WILL BE MOVING AWAY TONIGHT. THIS
WILL ALLOW SKIES TO BECOME CLEAR TO PARTLY CLOUDY OVER THE AREA.
HIGH PRESSURE WILL BUILD DOWN FROM THE NORTH WEDNESDAY AND CREST
OVER THE AREA THURSDAY BRINGING DRY CONDITIONS WITH JUST DAYTIME
CUMULUS WEDNESDAY AND A CLEAR AND COOL NIGHT WEDNESDAY NIGHT.
THURSDAY WILL BE MOSTLY CLEAR THOUGH SOME HIGH CLOUDS MAY BEGIN TO
DRIFT IN LATE IN THE DAY AHEAD OF THE NEXT SHORTWAVE APPROACHING.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...A RAPIDLY MOVING SHORTWAVE
WILL APPROACH FRIDAY BRINGING ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS. A WEAK WARM FRONT IS EXPECTED TO MOVE THROUGH EARLY
FRIDAY MORNING FOLLOWED BY THE COLD FRONT IN THE EARLY AFTERNOON.
THE INTENSITY AND COVERAGE OF THUNDERSTORMS WILL LIKELY DEPEND ON
HOW MUCH WARMTH AND HUMIDITY CAN FLOW IN AHEAD OF THE COLD FRONT.
THIS SYSTEM WILL QUICKLY MOVE AWAY FRIDAY AFTERNOON AND THE SKY
MAY BE CLEARING BY MID TO LATE AFTERNOON. HIGH PRESSURE FOLLOWING
THE SYSTEM WILL BRING PARTLY SUNNY CONDITIONS OVER THE WEEKEND.

&&

.AVIATION...EXPECT CONDITIONS TO IMPROVE TO VFR OVER THE NORTH AS
SKIES CLEAR...BUT WATCH FOR PATCHY FOG LATE TONIGHT. STRONG
THUNDERSTORMS WILL BE MOVING THROUGH DOWNEAST AREAS VERY EARLY
THIS EVENING BRINGING OCCASIONAL IFR CONDITIONS...THEN CONDITIONS
WILL IMPROVE TO VFR OVERNIGHT...BUT MAY BRIEFLY LOWER TO IFR IN
FOG LATE TONIGHT.

&&

.MARINE...WATCH FOR SOME HEAVY THUNDERSTORMS EARLY THIS EVENING
WITH POTENTIALLY STRONG AND GUSTY WINDS. OTHERWISE...SKIES WILL
BECOME PARTLY CLOUDY OVERNIGHT. WINDS WILL BE WESTERLY AROUND 10
KT...BECOMING NORTHWESTERLY LATE AND THEN BACK TO WESTERLY ON
WEDNESDAY. SEAS WILL AVERAGE 2 TO 3 FT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

SHORT TERM/MARINE...BLOOMER
LONG TERM/MARINE...VJN
AVIATION...SMF
Hazardous weather outlook, Aug 2, 5:07 AM EDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
507 AM EDT TUE AUG 2 2005

ANZ050-MEZ001>006-010-011-015>017-029>032-030905-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
507 AM EDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN AND EASTERN
MAINE ESPECIALLY THIS AFTERNOON. SOME OF THE THUNDERSTORMS MAY BE
ACCOMPANIED BY BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT IS EXPECTED TO MOVE THROUGH NORTHERN AND EASTERN MAINE
DURING THE DAY FRIDAY. CURRENTLY SHOWERS AND THUNDERSTORMS ARE
FORECAST TO ACCOMPANY THE FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT STRONG WINDS ACCOMPANYING ANY
THUNDERSTORMS TODAY.

FITZSIMMONS

In the hours before

Local storm report, Aug 2, 3:42 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
342 PM EDT TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     TOPSFIELD               45.42N 67.74W
08/02/2005                   WASHINGTON         ME   LAW ENFORCEMENT

            TREES DOWN.

0243 PM     TSTM WND DMG     PRINCETON               45.22N 67.57W
08/02/2005                   WASHINGTON         ME   LAW ENFORCEMENT

            TREES DOWN.

0243 PM     TSTM WND DMG     ALEXANDER               45.09N 67.47W
08/02/2005                   WASHINGTON         ME   LAW ENFORCEMENT

            MULTIPLE TREES DOWN.

0315 PM     TSTM WND GST     AURORA                  44.85N 68.33W
08/02/2005  0 MPH            HANCOCK            ME   LAW ENFORCEMENT

            WIND GUST TO 75 MPH AND GOLFBALL SIZE HAIL

&&

VJN
Local storm report, Aug 2, 3:42 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
342 PM EDT TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     TOPSFIELD               45.42N 67.74W
08/02/2005                   WASHINGTON         ME   LAW ENFORCEMENT

            TREES DOWN.

0243 PM     TSTM WND DMG     PRINCETON               45.22N 67.57W
08/02/2005                   WASHINGTON         ME   LAW ENFORCEMENT

            TREES DOWN.

0243 PM     TSTM WND DMG     ALEXANDER               45.09N 67.47W
08/02/2005                   WASHINGTON         ME   LAW ENFORCEMENT

            MULTIPLE TREES DOWN.

0315 PM     TSTM WND GST     AURORA                  44.85N 68.33W
08/02/2005  75 MPH           HANCOCK            ME   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL

&&

VJN
Special weather statement, Aug 2, 4:03 PM EDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
403 PM EDT TUE AUG 2 2005

MEZ001>006-010-011-015>017-029>032-030300-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
403 PM EDT TUE AUG 2 2005

THE SEVERE THUNDERSTORM WATCH FOR
AROOSTOOK...PISCATAQUIS...PENOBSCOT...HANCOCK AND WASHINGTON COUNTIES
HAS BEEN CANCELLED.

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR NORTHERN SOMERSET COUNTY UNTIL 11 PM EDT. THE MAIN SEVERE WEATHER
THREAT WILL BE LARGE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS
TO 70 MPH. DANGEROUS LIGHTNING IS ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HEWITT
Special weather statement, Aug 2, 7:24 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
724 PM EDT TUE AUG 2 2005

MEZ017-032-030030-
WASHINGTON COUNTY...
724 PM EDT TUE AUG 2 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...WASHINGTON COUNTY...

AT 721 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM 10 MILES WEST OF DANFORTH
TO 3 MILES SOUTHEAST OF TOPSFIELD. THE LINE WAS MOVING SOUTHEAST AT 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 830 PM EDT INCLUDE...
    TOPSFIELD...  WAITE...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4561 6807 4518 6773 4526 6745 4567 6780

HEWITT
Special weather statement, Aug 2, 7:36 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR CHANGE WMO HEADER
NATIONAL WEATHER SERVICE CARIBOU ME
736 PM EDT TUE AUG 2 2005

MEZ002-030030-

AROOSTOOK COUNTY...

736 PM EDT TUE AUG 2 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 732 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER WASHBURN. THE STORM WAS MOVING SOUTHEAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 830 PM EDT INCLUDE...
    WOODLAND...           WASHBURN...           PRESQUE ISLE...
    FORT FAIRFIELD...     EASTON...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4691 6820 4681 6833 4652 6791 4673 6772

MARK FLECHTNER

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:18 PM EDTSpecial Weather StatementCARPenobscot57 min
Aug 1, 8:55 PM EDTSevere Thunderstorm WarningCARPenobscot38 min
Aug 1, 9:51 PM EDTSpecial Weather StatementCARHancock54 min
Aug 2, 11:20 AM EDTSpecial Weather StatementCARAroostook100 min
Aug 2, 12:13 PM EDTSpecial Weather StatementCARAroostook, Piscataquis77 min
Aug 2, 12:22 PM EDTSpecial Weather StatementCARPenobscot53 min
Aug 2, 12:54 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis66 min
Aug 2, 1:26 PM EDTSpecial Weather StatementCARPenobscot64 min
Aug 2, 2:01 PM EDTSevere Thunderstorm WarningCARWashington29 min
Aug 2, 2:24 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington49 min
Aug 2, 2:29 PM EDTSevere Thunderstorm WarningCARWashington46 min
Aug 2, 2:36 PM EDTTornado WarningCARWashington24 min
Aug 2, 3:07 PM EDTSpecial Marine WarningCAR23 min
Aug 2, 3:13 PM EDTSevere Thunderstorm WarningCARWashington47 min
Aug 2, 3:26 PM EDTSpecial Marine WarningCAR49 min
Aug 2, 7:24 PM EDTSpecial Weather StatementCARWashington66 min
Aug 2, 7:36 PM EDTSpecial Weather StatementCARAroostook54 min

Nearby

Severe Thunderstorm Warnings in Maine, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.